Alert archive / North Dakota / Wind Advisories in 2017

Wind Advisory 17, NWS Bismarck, ND

November 20, 201724 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Nov 20, 2017, 11:40 AM CST for 24 counties in North Dakota. It took effect at Nov 20, 2017, 12:00 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Nov 20, 2017, 11:40 AM CST (17:40 UTC)
In effect from
Nov 20, 2017, 12:00 PM CST
Expired
Nov 21, 2017, 3:00 AM CST
In force
15 hr
Issued by
NWS Bismarck, ND
All 24 counties

Bottineau County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 88 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 5.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2714 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

185 
WWUS73 KBIS 201740
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1140 AM CST Mon Nov 20 2017

NDZ003>005-011>013-021>023-025-210145-
/O.NEW.KBIS.WI.Y.0017.171120T1800Z-171121T0600Z/
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan-
Wells-Foster-
Including the cities of Mohall, Glenburn, Sherwood, Bottineau, 
Rolla, Dunseith, Rolette, Shell Valley, St. John, Minot, Velva, 
Towner, Drake, Rugby, Garrison, Washburn, Underwood, Wilton, 
Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, 
and Carrington
1140 AM CST Mon Nov 20 2017

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

The National Weather Service in Bismarck has issued a Wind
Advisory, which is in effect until midnight CST tonight. 

* WHAT...Northwest wind gusts around 45 mph.

* WHEN...This afternoon through midnight CST tonight.

* WHERE...Locations generally north of North Dakota Highway 200,
  and along and east of US Highway 83 across central North 
  Dakota.

* IMPACTS...Driving high profile vehicles will be difficult.
  Working outdoors on elevated structures will be hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 45 mph or greater are 
expected. Winds this strong can make driving 
difficult...especially for high profile vehicles. Use extra 
caution.

&&

$$
PA
7 follow-up statements
644 
WWUS73 KBIS 201750
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1150 AM CST Mon Nov 20 2017

NDZ001-002-009-010-210200-
/O.EXB.KBIS.WI.Y.0017.171120T1800Z-171121T0300Z/
Divide-Burke-Williams-Mountrail-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, and Parshall
1150 AM CST Mon Nov 20 2017

...WIND ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING...

The National Weather Service in Bismarck has issued a Wind
Advisory, which is in effect until 9 PM CST this evening. 

* WHAT...Northwest wind gusts around 45 mph.

* WHEN...This afternoon through 9 pm CST tonight.

* WHERE...Northwest and north central North Dakota into the upper
  James River Valley.

* IMPACTS...Driving high profile vehicles will be difficult. 
  Working outdoors on elevated structures will be hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 45 mph or greater are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

NDZ003>005-011>013-021>023-025-210200-
/O.CON.KBIS.WI.Y.0017.171120T1800Z-171121T0600Z/
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan-
Wells-Foster-
Including the cities of Mohall, Glenburn, Sherwood, Bottineau, 
Rolla, Dunseith, Rolette, Shell Valley, St. John, Minot, Velva, 
Towner, Drake, Rugby, Garrison, Washburn, Underwood, Wilton, 
Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, 
and Carrington
1150 AM CST Mon Nov 20 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...Northwest wind gusts around 45 mph.

* WHEN...This afternoon through midnight CST tonight.

* WHERE...Northwest and north central North Dakota into the upper
  James River Valley.

* IMPACTS...Driving high profile vehicles will be difficult. 
  Working outdoors on elevated structures will be hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 45 mph or greater are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

PA
898 
WWUS73 KBIS 201951
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
151 PM CST Mon Nov 20 2017

NDZ017-210300-
/O.EXA.KBIS.WI.Y.0017.000000T0000Z-171121T0300Z/
McKenzie-
Including the city of Watford City
151 PM CST Mon Nov 20 2017 /1251 PM MST Mon Nov 20 2017/

...WIND ADVISORY IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS
EVENING...

The National Weather Service in Bismarck has issued a Wind
Advisory, which is in effect until 9 PM CST /8 PM MST/ this
evening. 

* WHAT...Northwest wind gusts around 45 mph.

* WHEN...This afternoon through 8 pm MST this evening.

* WHERE...Northwest and north central North Dakota into the 
  upper James River Valley. 

* IMPACTS...Driving high profile vehicles will be difficult. 
  Working outdoors on elevated structures will be hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 45 mph or greater are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

NDZ003>005-011>013-021>023-025-210400-
/O.CON.KBIS.WI.Y.0017.000000T0000Z-171121T0600Z/
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan-
Wells-Foster-
Including the cities of Mohall, Glenburn, Sherwood, Bottineau, 
Rolla, Dunseith, Rolette, Shell Valley, St. John, Minot, Velva, 
Towner, Drake, Rugby, Garrison, Washburn, Underwood, Wilton, 
Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, 
and Carrington
151 PM CST Mon Nov 20 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...Northwest wind gusts around 45 mph.

* WHEN...This afternoon through midnight CST tonight.

* WHERE...Northwest and north central North Dakota into the 
  upper James River Valley. 

* IMPACTS...Driving high profile vehicles will be difficult. 
  Working outdoors on elevated structures will be hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 45 mph or greater are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

NDZ001-002-009-010-210300-
/O.CON.KBIS.WI.Y.0017.000000T0000Z-171121T0300Z/
Divide-Burke-Williams-Mountrail-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, and Parshall
151 PM CST Mon Nov 20 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...Northwest wind gusts around 45 mph.

* WHEN...This afternoon through 9 pm CST this evening.

* WHERE...Northwest and north central North Dakota into the 
  upper James River Valley. 

* IMPACTS...Driving high profile vehicles will be difficult. 
  Working outdoors on elevated structures will be hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 45 mph or greater are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

PA
109 
WWUS73 KBIS 202013
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
213 PM CST Mon Nov 20 2017

NDZ018>020-210300-
/O.EXA.KBIS.WI.Y.0017.000000T0000Z-171121T0300Z/
Dunn-Mercer-Oliver-
Including the cities of Killdeer, Halliday, Beulah, Hazen, 
and Center
213 PM CST Mon Nov 20 2017 /113 PM MST Mon Nov 20 2017/

...WIND ADVISORY IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS
EVENING...

The National Weather Service in Bismarck has issued a Wind
Advisory, which is in effect until 9 PM CST /8 PM MST/ this
evening. 

* WHAT...Northwest wind gusts around 45 mph.

* WHEN...This afternoon through 9 pm CDT, 8 pm MST this evening.

* WHERE...Most locations generally along and north of North Dakota
  Highway 200.

* IMPACTS...Driving high profile vehicles will be difficult. 
  Working outdoors on elevated structures will be hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 45 mph or greater are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

NDZ003>005-011>013-021>023-025-210415-
/O.CON.KBIS.WI.Y.0017.000000T0000Z-171121T0600Z/
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan-
Wells-Foster-
Including the cities of Mohall, Glenburn, Sherwood, Bottineau, 
Rolla, Dunseith, Rolette, Shell Valley, St. John, Minot, Velva, 
Towner, Drake, Rugby, Garrison, Washburn, Underwood, Wilton, 
Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, 
and Carrington
213 PM CST Mon Nov 20 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...Northwest wind gusts around 45 mph.

* WHEN...This afternoon through midnight CST tonight.

* WHERE...Most locations generally along and north of North Dakota
  Highway 200.

* IMPACTS...Driving high profile vehicles will be difficult. 
  Working outdoors on elevated structures will be hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 45 mph or greater are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

NDZ001-002-009-010-017-210300-
/O.CON.KBIS.WI.Y.0017.000000T0000Z-171121T0300Z/
Divide-Burke-Williams-Mountrail-McKenzie-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
and Watford City
213 PM CST Mon Nov 20 2017 /113 PM MST Mon Nov 20 2017/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS
EVENING...

* WHAT...Northwest wind gusts around 45 mph.

* WHEN...This afternoon through 9 pm CST this evening.

* WHERE...Most locations generally along and north of North Dakota
  Highway 200.

* IMPACTS...Driving high profile vehicles will be difficult. 
  Working outdoors on elevated structures will be hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 45 mph or greater are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

PA
984 
WWUS73 KBIS 202353
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
553 PM CST Mon Nov 20 2017

NDZ001-002-009-010-017>020-210300-
/O.CON.KBIS.WI.Y.0017.000000T0000Z-171121T0300Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
Watford City, Killdeer, Halliday, Beulah, Hazen, and Center
553 PM CST Mon Nov 20 2017 /453 PM MST Mon Nov 20 2017/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS
EVENING...

* WHAT...Northwest wind gusts around 45 mph.

* WHEN...Through 9 pm CDT, 8 pm MST this evening.

* WHERE...Most locations generally along and north of North 
  Dakota Highway 200. 

* IMPACTS...Driving high profile vehicles will be difficult. 
  Working outdoors on elevated structures will be hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 45 mph or greater are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

NDZ003>005-011>013-021>023-025-210600-
/O.CON.KBIS.WI.Y.0017.000000T0000Z-171121T0600Z/
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan-
Wells-Foster-
Including the cities of Mohall, Glenburn, Sherwood, Bottineau, 
Rolla, Dunseith, Rolette, Shell Valley, St. John, Minot, Velva, 
Towner, Drake, Rugby, Garrison, Washburn, Underwood, Wilton, 
Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, 
and Carrington
553 PM CST Mon Nov 20 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...Northwest wind gusts around 45 mph.

* WHEN...Through midnight CST tonight.

* WHERE...Most locations generally along and north of North 
  Dakota Highway 200. 

* IMPACTS...Driving high profile vehicles will be difficult. 
  Working outdoors on elevated structures will be hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 45 mph or greater are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$
twh
546 
WWUS73 KBIS 210315
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
915 PM CST Mon Nov 20 2017

NDZ001-002-009-010-017>020-210415-
/O.EXP.KBIS.WI.Y.0017.000000T0000Z-171121T0300Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
Watford City, Killdeer, Halliday, Beulah, Hazen, and Center
915 PM CST Mon Nov 20 2017 /815 PM MST Mon Nov 20 2017/

...WIND ADVISORY HAS EXPIRED...

Winds have diminished below advisory criteria.

$$

NDZ003>005-011>013-021>023-025-210600-
/O.CON.KBIS.WI.Y.0017.000000T0000Z-171121T0600Z/
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan-
Wells-Foster-
Including the cities of Mohall, Glenburn, Sherwood, Bottineau, 
Rolla, Dunseith, Rolette, Shell Valley, St. John, Minot, Velva, 
Towner, Drake, Rugby, Garrison, Washburn, Underwood, Wilton, 
Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, 
and Carrington
915 PM CST Mon Nov 20 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...Northwest wind gusts around 45 mph.

* WHEN...Through midnight CST tonight.

* WHERE...Most locations generally along and north of North 
  Dakota Highway 200. 

* IMPACTS...Driving high profile vehicles will be difficult. 
  Working outdoors on elevated structures will be hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 45 mph or greater are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$
TWH
016 
WWUS73 KBIS 210548
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1148 PM CST Mon Nov 20 2017

NDZ035>037-046>048-050-051-210900-
/O.EXB.KBIS.WI.Y.0017.000000T0000Z-171121T0900Z/
Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Bismarck, Steele, Tappen, Jamestown, 
Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, 
Wishek, Ashley, Oakes, and Ellendale
1148 PM CST Mon Nov 20 2017

...WIND ADVISORY IN EFFECT UNTIL 3 AM CST TUESDAY...

The National Weather Service in Bismarck has issued a Wind
Advisory, which is in effect until 3 AM CST Tuesday. 

* WHAT...Northwest wind gusts around 45 mph.

* WHEN...Through 3 AM CST Tuesday morning.

* WHERE...Most locations generally along and east of north of
  Highway 83. 

* IMPACTS...Driving high profile vehicles will be difficult. 
  Working outdoors on elevated structures will be hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 45 mph or greater are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

NDZ003>005-011>013-021>023-025-210900-
/O.EXT.KBIS.WI.Y.0017.000000T0000Z-171121T0900Z/
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan-
Wells-Foster-
Including the cities of Mohall, Glenburn, Sherwood, Bottineau, 
Rolla, Dunseith, Rolette, Shell Valley, St. John, Minot, Velva, 
Towner, Drake, Rugby, Garrison, Washburn, Underwood, Wilton, 
Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, 
and Carrington
1148 PM CST Mon Nov 20 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 3 AM CST TUESDAY...

* WHAT...Northwest wind gusts around 45 mph.

* WHEN...Through 3 AM CST Tuesday morning.

* WHERE...Most locations generally along and east of Highway 83. 
 
* IMPACTS...Driving high profile vehicles will be difficult. 
  Working outdoors on elevated structures will be hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 45 mph or greater are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

JV
963 
WWUS73 KBIS 210903
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
303 AM CST Tue Nov 21 2017

NDZ025-037-047-048-050-051-211200-
/O.EXP.KBIS.WI.Y.0017.000000T0000Z-171121T0900Z/
/O.NEW.KBIS.WI.Y.0018.171121T0903Z-171121T1200Z/
Foster-Stutsman-Logan-La Moure-McIntosh-Dickey-
Including the cities of Carrington, Jamestown, Napoleon, Gackle, 
Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale
303 AM CST Tue Nov 21 2017

...WIND ADVISORY IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING...
...WIND ADVISORY HAS EXPIRED...

The National Weather Service in Bismarck has issued a Wind
Advisory, which is in effect until 6 AM CST early this morning. 

* WHAT...Northwest wind gusts around 45 mph.

* WHEN...Through 6 AM CST Tuesday morning.

* WHERE...Mainly in counties in and around the James River Valley.

* Impacts...Driving high profile vehicles will be difficult. 
  Working outdoors on elevated structures will be hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 45 mph or greater are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

NDZ003>005-011>013-021>023-035-036-046-211015-
/O.EXP.KBIS.WI.Y.0017.000000T0000Z-171121T0900Z/
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan-
Wells-Burleigh-Kidder-Emmons-
Including the cities of Mohall, Glenburn, Sherwood, Bottineau, 
Rolla, Dunseith, Rolette, Shell Valley, St. John, Minot, Velva, 
Towner, Drake, Rugby, Garrison, Washburn, Underwood, Wilton, 
Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Bismarck, 
Steele, Tappen, Linton, and Strasburg
303 AM CST Tue Nov 21 2017

...WIND ADVISORY HAS EXPIRED...

Northwest winds have decreased to under 30 mph over most of 
central North Dakota. Therefore the wind advisory has been allowed
to expire. Winds should continue decreasing slowly through the
day.

$$

JV

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Nov 20, 10:00 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Nov 20, 10:00 AM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1000 AM CST Mon Nov 20 2017

.UPDATE...
Issued at 1000 AM CST Mon Nov 20 2017

As of 16 UTC, a strong surface cold front was located across far
southern Saskatchewan and just entering far northeastern Montana.
This front will propagate into northwest North Dakota over the
next 2-3 hours, and rapidly move across the remainder of western
and central North Dakota through the afternoon. Post-frontal winds
will steadily increase with strong cold air advection, isallobaric
forcing and steep low level lapse rates. Will continue to monitor
should a Wind Advisory become necessary for this afternoon through
tonight.

UPDATE Issued at 648 AM CST Mon Nov 20 2017

Going forecast remains in good shape with no changes needed.

&&

.SHORT TERM...(Today and tonight)
Issued at 325 AM CST Mon Nov 20 2017

Warmer and windy today...then cold and windy tonight with low
wind chills are the highlights in the short term.

Currently, a clipper low pressure system was centered over
southwestern Saskatchewan. Southerly winds were established ahead of
the system over the eastern Dakotas, where temperatures were mainly
in the 20-30F range. Meanwhile southwesterly winds in the warm
sector of the clipper were occurring over Montana/Wyoming/western
Dakotas, where temperatures were mainly in the 30s and 40s.

The clipper is forecast to move east across southern Manitoba into
southwestern Ontario by this evening, continuing across southern
Ontario tonight. The warm sector of the system will dominate
southern ND today, with southwesterly winds becoming westerly and
increasing to 15 to 30 mph this afternoon. Across northern ND, the
warm sector of the system will be replaced by the cold sector this
afternoon as the trailing cold front of the clipper enters
northwestern ND around noon and begins to sweep south/southeast
across the state this afternoon, with winds becoming northwesterly
at 20 to 30 mph ushering in cold advection. Temperatures should
climb into the 50s across southern ND this afternoon. Across
northern ND, temperatures will climb into the upper 30s and 40s by
around noon...but temps will be steady or falling through the
afternoon. By sunset today, temperatures should be in the 30s north
to 40s south.

Tonight the northwest winds will continue to bring much colder air
into the state. We are looking at overnight lows from the single
digits above zero across northern counties, to lower teens across
the southwest and south central. 3-hour pressure rises behind the
cold front are forecast to be around 6-7 mb. Bufkit soundings
indicate momentum transfer from h850 to the surface, tapping into
northwest winds of 40-50 knots at the h850 level - especially from
the north central through the James Valley (Minot to Jamestown
soundings). A wind advisory may be needed for this area. We expect
northwest winds of 25 to 35 mph with gusts to near 50 mph possible north
central through the James Valley. Farther south and west, expect
northwest winds of 20 to 30 mph with possible gusts as high as 40 mph.

The combination of these strong winds and low temperatures will
result in wind chills of zero to 10 below in southern ND and from 10
to 20 below zero across northern ND. Now is the time to break out
the hats, hoods, and gloves if you haven't already this season.

.LONG TERM...(Tuesday through Sunday)
Issued at 325 AM CST Mon Nov 20 2017

Holiday travel impacts are possible Wednesday as confidence
increases for a wintry mix of precipitation across northwest and
central ND. On Friday and Saturday after Thanksgiving the main
concern is strong winds.

Tuesday will be cold as the arctic high pressure behind Monday
night's cold front pushes into the state, with its axis extending
from southern Saskatchewan to the central Dakotas. Expect high
temperatures only from the teens north to 20s south, northwest winds
at 10 to 20 mph, and resulting afternoon wind chills from zero to 15
above.

Wednesday we will see the approach of another low pressure system
emerging from the northern US Rockies, moving southeast across
Montana, southwestern ND, and across SD. The best forcing with this
system will be on its northern and eastern side, resulting in a
northwest-to-southeast oriented area (southeast Saskatchewan across
northwest/north central ND into the James Valley) where the
strongest baroclinic zone should set up, and where chances of
accumulating precipitation is most likely. Precipitation is expected
to begin around sunrise in the west and expand eastward. At first,
precipitation should be in the form of light snow, then change to a
mix of sleet and freezing rain from west to east as the warm air
begins moving into the state from the west. Surface temperatures in
southwestern ND should be warm enough by late morning for any
precipitation to be in the form of light rain. The wintry mix of
precipitation shifts to the eastern half of the state Wednesday
afternoon. The model runs have been consistent regarding up to
around 0.05 water equivalent precip expected across northwest into
north central ND.

On Wednesday the area of most concern for freezing rain and sleet is
over northwestern ND, namely Divide, Williams, Mountrail and Burke
counties. Even though farther south and east the threat is less, it
is good to remember that it doesn't take much of an accumulation of
freezing rain/sleet to result in hazardous travel conditions. Snow
accumulations are not of a great concern, with 1/2 inch or less of
snow expected across the northwest and north central. The takeaway
is that the likelihood/confidence of slick roads Wednesday continue
to increase as model runs are consistent with this scenario. There
will be a large temperature gradient across the state with highs in
the 20s and 30s over the northeast half of the state to the 50s over
much of southwestern ND.

Weather for Thanksgiving looks fairly quiet. The large temperature
gradient continues, with highs from 25 in northeastern ND to the
lower 60s in the far southwest.

Another strong Alberta clipper system moves out of Alberta Thursday
night and sweeping southeast across southern Canada on Friday.
Today's model runs indicate very strong winds Friday into Saturday,
impacting travel for the Thanksgiving weekend. The good news is that
most of the precipitation with this system should be to our north
and east.

Sunday looks quiet for a better ending of the holiday weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 950 AM CST Mon Nov 20 2017

A strong cold front will enter northwest North Dakota between
16-18 UTC and rapidly move across the remainder of western and
central North Dakota this afternoon. Strong northwest winds with
gusts of 30 to 40kts are expected across the area behind the
front. MVFR stratus may build in behind the front across northern
North Dakota.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...PA
SHORT TERM...JV
LONG TERM...JV
AVIATION...PA
Hazardous weather outlook, Nov 20, 9:49 AM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
949 AM CST Mon Nov 20 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211600-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
949 AM CST Mon Nov 20 2017 /849 AM MST Mon Nov 20 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

Strong northwest winds will develop across western and central
North Dakota through the day and continue tonight. Gusts around
40 mph are possible. The strongest winds are expected across north
central North Dakota and the Turtle Mountains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of a wintry mix of snow, sleet, freezing rain
and rain across much of western and central North Dakota on
Wednesday. The area of greatest concern for freezing rain and
sleet accumulations is across northwestern and central North
Dakota. Remember that even light amounts of freezing precipitation
could result in very slick roads.

Gusty northwest winds expected Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

PA

Nearby

Wind Advisories in North Dakota, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.